Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Birmingham, AL

June 11, 2016Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2016, 6:02 PM CDT for Barbour County, Bullock County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 6:02 PM CDT (23:02 UTC)
Expired
Jun 11, 2016, 6:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barbour County, AL, Bullock County, AL

The radar

The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS54 KBMX 112302
SVRBMX
ALC005-011-112330-
/O.NEW.KBMX.SV.W.0042.160611T2302Z-160611T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BULLOCK COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHERN BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 630 PM CDT

* AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COMER...OR 7
  MILES SOUTHEAST OF MIDWAY...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COMER...BARBOUR COUNTY PUBLIC LAKE DAM...SPRING HILL...HAWKINSVILLE
  AND BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3194 8544 3205 8554 3211 8531 3202 8520
TIME...MOT...LOC 2302Z 239DEG 9KT 3202 8541 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:04 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 3:04 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
304 PM CDT SAT JUN 11 2016

.DISCUSSION...

It is a typical summer afternoon out there today, with
temperatures in the low to mid 90s and isolated to scattered
thunderstorms. For those lucky few that see rain, it will be
brief and only provide a temporary relief to the heat. May even
have a few stronger storm or two during the peak heating of the
day. Tomorrow and Monday will see the moisture remain in place,
with the best coverage of scattered thunderstorms in the south and
west, but creep to east each day. Temperatures will remain in the
low to mid 90s across much of the area with some upper 90s in the
far southeast.

On Tuesday, rain chances will be quite high for this time of the
year as a frontal boundary associated with the eastern Conus
trough will be in place across the area. With plenty of southerly
flow and moisture in place, showers and thunderstorms will be
likely both on Tuesday and Wednesday. Now they will still be
scattered in nature but areal coverage will be much larger than
Sunday or Monday. On Thursday, models continue to show an upper
low sliding southward toward the area for the end of the week and
into the weekend. Synoptically speaking, this will keep the area
in a high chance for showers/storms through the weekend. Again not
everyone will see rain each day, but the scenario would present
the entire area with a 50 to 60 percent chance of rain each day
along with slightly cooler temperatures through the weekend.

16

&&

.AVIATION...
18Z TAF Discussion.

Any convection that develops this afternoon should be rather
disorganized, typical for a summer type weather pattern. Based on
higher dewpoints, slightly higher convective coverage is expected
to be in the western and southern sections of central Alabama, and
that is where I included the VCTS group for the afternoon. Showers
and storms should die off pretty quickly after sunset, leaving
just some high level clouds for the overnight hours. TEMPO of 5sm
at TOI was based entirely on the fact that that location saw the
same conditions briefly this morning...so, persistence.

/61/

&&

.FIRE WEATHER...

Moisture will continue to increase through the weekend with
scattered afternoon showers and thunderstorms possible through
the first of next week. Even higher rain chances exist by mid
week. Critical fire weather conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  93  70  94  72 /  20  40  10  30  30
Anniston    70  93  71  95  72 /  20  40  10  30  30
Birmingham  73  93  73  95  74 /  20  40  20  40  30
Tuscaloosa  73  92  73  94  74 /  20  50  20  50  30
Calera      72  92  71  94  73 /  20  40  20  40  30
Auburn      72  92  73  94  74 /  20  40  20  30  30
Montgomery  74  95  74  96  74 /  20  50  20  50  30
Troy        73  93  74  95  74 /  20  50  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 11, 5:01 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CDT SAT JUN 11 2016

ALZ011>015-017>050-121315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 5:32 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT SAT JUN 11 2016

ALZ024-112300-
JEFFERSON AL-
532 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 600 PM CDT...

AT 531 PM CDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG
THUNDERSTORMS NEAR FULTONDALE. THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...TRUSSVILLE...GARDENDALE...IRONDALE...FULTONDALE...
CENTER POINT...PINSON...TARRANT...GRAYSVILLE...BROOKSIDE...CARDIFF...
B.J.C.C....BIRMINGHAM AIRPORT...REGIONS FIELD...LEGION FIELD...
ENSLEY...KINGSTON...FORESTDALE...
BIRMINGHAM SOUTHERN COLLEGE AND U.A.B. CAMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3356 8663 3347 8688 3365 8696 3372 8667
TIME...MOT...LOC 2231Z 150DEG 0KT 3360 8681

19
Local storm report, Jun 11, 5:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             COKER                   33.25N 87.69W
06/11/2016  E0.25 INCH       TUSCALOOSA         AL   PUBLIC

            PEA-SIZED HAIL REPORTED VIA SOCIAL MEDIA.

&&

GSATTERW
Special weather statement, Jun 11, 5:36 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SAT JUN 11 2016

ALZ050-112300-
BARBOUR AL-
536 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH BARBOUR COUNTY UNTIL 600
PM CDT...

AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COMER...OR 8 MILES EAST OF MIDWAY...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COMER...SPRING HILL...HAWKINSVILLE AND BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3193 8538 3201 8546 3202 8543 3214 8543
      3215 8541 3215 8526 3213 8524 3212 8524
      3212 8523 3210 8522 3208 8520 3206 8519
      3207 8513 3207 8510
TIME...MOT...LOC 2235Z 231DEG 13KT 3205 8539
Local storm report, Jun 11, 5:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             PINSON                  33.69N 86.68W
06/11/2016  E0.25 INCH       JEFFERSON          AL   PUBLIC

            SMALL HAIL REPORTED VIA SOCIAL MEDIA.

&&

GSATTERW
Local storm report, Jun 11, 5:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             PINSON                  33.69N 86.68W
06/11/2016  E0.88 INCH       JEFFERSON          AL   PUBLIC

            NICKEL-SIZED HAIL REPORTED IN PINSON.

&&

GSATTERW
Local storm report, Jun 11, 5:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PINSON                  33.62N 86.74W
06/11/2016                   JEFFERSON          AL   PUBLIC

            TREE REPORTED DOWN ACROSS FLEMMING ROAD IN PINSON.

&&

GSATTERW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:43 PM CDTSpecial Weather StatementBMXElmore32 min
Jun 11, 4:15 PM CDTSpecial Weather StatementBMXSumter60 min
Jun 11, 4:54 PM CDTSpecial Weather StatementBMXJefferson36 min
Jun 11, 5:22 PM CDTSpecial Weather StatementBMXBibb23 min
Jun 11, 5:32 PM CDTSpecial Weather StatementBMXJefferson28 min
Jun 11, 5:36 PM CDTSpecial Weather StatementBMXBarbour24 min
Jun 11, 6:26 PM CDTSpecial Weather StatementBMXWalker34 min
Jun 11, 6:45 PM CDTSpecial Weather StatementBMXBlount30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.